Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

August 3, 2018Dorchester County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 3, 2018, 4:07 PM EDT for Dorchester County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 4:07 PM EDT (20:07 UTC)
Expired
Aug 3, 2018, 4:45 PM EDT
In force
38 min
Issued by
NWS Charleston, SC

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 83 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS82 KCHS 032007
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
407 PM EDT FRI AUG 3 2018

SCZ044-032045-
Dorchester-
407 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 407 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Slands Bridge, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Slands Bridge, Ridgeville, Givhans, Knightsville and
Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3303 8016 3290 8030 3298 8038 3312 8028
TIME...MOT...LOC 2007Z 217DEG 10KT 3296 8030 

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:07 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 3, 4:07 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
407 PM EDT Fri Aug 3 2018

.SYNOPSIS...
Unsettled conditions will persist into the evening between high
pressure offshore and an inland trough of low pressure.
Atlantic high pressure will build in over the weekend, before
another inland trough develops during the early to middle part
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The mid-levels consist of a ridge over the Atlantic while a
trough stretches from the Great Lakes region southwards into the
northern Gulf of Mexico. The trough will start to retreat
northward as the ridge starts to creep its way into the
Southeast late tonight. At the surface, the Bermuda high is in
place to our east while a stationary front and trough is to our
west. These features will keep ushering a long plume of deep
tropical-like moisture into our area. PWATs exceed 2", on the
higher end of the climo scale for early August. Radar imagery
shows showers and thunderstorms developing along the sea breeze.
As the sea breeze slowly moves inland, it will bring the
convection with it. Though, radar trends and CAMS indicate it
will probably be faster to move inland along SC. The POPs
generally reflect a consensus of the CAMs. This equates to
higher POPs moving inland with the sea breeze and then remaining
elevated for our GA counties into this evening due to
persistent showers. Convection will dissipate by late this
evening and then get generated over the coastal waters and move
onshore, mainly along SC. Given the saturated grounds, it won't
take much rainfall to generate at least minor flooding and Flood
Advisories. Hence, the Flash Flood Watch continues into this
evening. For simplicity, we adjusted the end time to be
consistent across the entire area. Though, given the radar
trends it's looking less and less likely we will need to issue a
Flash Flood Warning. Areal Flood advisories are more likely
within any lines of storms that develop over the next few hours.
As for the severe threat, it remains low. Instability and
DCAPEs are lacking. However, given the saturated soils and the
potential for at least 30-40 mph wind gusts in a few of the
stronger storms, there certainly could be a few trees that are
knocked down even with these sub-severe conditions. Finally, low
temperatures will be near normal.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday through Monday: Aloft, a ridge of high pressure will
expand from the western Atlantic, eventually becoming centered
over the Southeast United States Sunday, then gradually
weakening into Monday. At the sfc, the area will remain along
the western edge of Atlantic high pressure while a lee trough
develops inland. The general setup will present a much more
typical summertime pattern late weekend into early next week
with noticeably less shower/thunderstorm coverage than previous
days, particularly by Sunday and Monday as high pressure
dominates aloft. Although the pattern becomes less favorable for
widespread precip, a light onshore wind and afternoon seabreeze
should help provide the moisture and lifting needed for
convection each day. SBCAPE ranging between 1500-2500 J/kg and
PWATs between 1.5-2.0 inches support scattered showers and
thunderstorms during peak heating, a few which could be produce
strong wind gusts and/or brief moderate to heavy downpours.
However, the overall threat of severe weather will remain low
through the period.

Given the building ridge aloft, 1000-850mb thicknesses will be
more supportive of high temps near 90 degrees on Saturday away
from the coast, then lower 90s on Sunday and Monday away from
the immediate coast. Overnight periods should be rain free for
most locations with lows temps ranging in the low/mid 70s inland
to mid/upper 70s near the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
H5 heights will slowly fall through the early to middle part of next
week as troughing develops across the eastern US. The main trough
axis looks to remain west of the area through the period, but weak
shortwaves progressing around the southern periphery of the trough
could result in periods of enhanced lift. At the surface, ridging
south of the area and persistent lee troughing inland will cause low
level flow to trend more west-southwesterly, and ample low level
moisture sourced from the Gulf of Mexico will remain in place.
Overall, thunderstorm chances will be modestly above normal,
reaching into the high-end chance range each afternoon, with the
usual diurnal trend of convective focus shifting over marine areas
at night. Temps will generally be near normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18 TAFs:

CHS: SHRA/TSRA are moving inland with the sea breeze. The
probability of direct impacts to the airport is currently too
low to include as a prevailing or TEMPO group. However, a fast
developing storm could bring brief heavy rain, gusty winds, and
MVFR or maybe even a very short period of IFR. If radar trends
become more promising, then the TAF will be amended to reflect
the improved confidence. Following a break in convection this
evening, additional SHRA/TSRA is expected to develop nearby
overnight. We're only going with VCSH at this time and more
refinements will be made with upcoming TAFs.

SAV: SHRA/TSRA associated with the sea breeze will slowly move
inland over the next few hours. CAMs and radar trends show a
moderate probability of impacts to the airport, so we have a
TEMPO group indicating heavy rain, gusty winds, and MVFR. It's
possible their could be a very short period of IFR with a strong
storm directly impacting the airport. Adjustments to the TEMPO
group will likely be made as the radar trends change. By late
this evening, convection will dissipate, allowing VFR overnight.

Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon showers and/or thunderstorms that impact either the
CHS or SAV terminal each day. Otherwise, VFR conditions will prevail
this weekend into early next week.

&&

.MARINE...
Tonight: The coastal waters will remain situated between high
pressure offshore and low pressure inland. This synoptic pattern
will generate southerly winds generally 15 kt or less. Seas will
average 2-4 ft.

Mariners are advised that showers and thunderstorms will impact
the waters tonight. Storms will produce heavy rains at times
reducing visibilities to under 1 nm, frequent cloud to water
lightning strikes, and gusts nearing 30 kt at times.

Saturday through Wednesday: High pressure will build over the
western Atlantic this weekend into early next week, resulting in
light southerly winds that generally remain around 10 kt or less
over the coastal waters. The exception will be along the land/sea
interface where a seabreeze circulation develops each day and
supports winds around 10-15 kt. Sfc winds should then gradually turn
more southwesterly towards the middle of next week as high pressure
continues to slide west over the area. As the high transitions over
the area, 2-4 ft seas this weekend will gradually subside to 1-3 ft
early next week.

Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 7 PM EDT this evening for GAZ087-088-
     099>101-114>119-137>141.
SC...Flash Flood Watch until 7 PM EDT this evening for SCZ040-
     042>045-047>052.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 3, 3:35 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
335 PM EDT Fri Aug 3 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-041945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
335 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-041945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
335 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 3, 2:49 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
249 PM EDT FRI AUG 3 2018

SCZ043-044-031915-
Inland Colleton-Dorchester-
249 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 249 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 16 miles west of Saint George,
moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Indian Field, Saint George, Colleton, St. George, Reevesville,
Smoaks, Williams and Padgetts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3315 8044 3300 8087 3306 8090 3309 8088
      3310 8089 3313 8089 3332 8054
TIME...MOT...LOC 1849Z 256DEG 16KT 3310 8083

NED
Special weather statement, Aug 3, 3:10 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 PM EDT FRI AUG 3 2018

SCZ043-031945-
Inland Colleton-
310 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 310 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ashton, or 12 miles northeast of Hampton,
moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Colleton, Lodge, Williams, Padgetts and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3302 8081 3292 8100 3296 8102 3302 8108
      3310 8094 3306 8090 3309 8088 3312 8089
      3313 8089 3313 8088
TIME...MOT...LOC 1910Z 235DEG 25KT 3300 8096

NED
Special weather statement, Aug 3, 3:22 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
322 PM EDT FRI AUG 3 2018

GAZ101-032000-
Effingham-
322 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...

At 322 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Marlow, or 7 miles south of Springfield,
moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Ebenezer, Marlow, Eden and
Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3246 8122 3228 8113 3214 8140 3231 8145
TIME...MOT...LOC 1922Z 230DEG 28KT 3228 8135

NED
Special weather statement, Aug 3, 3:38 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT FRI AUG 3 2018

GAZ118-032015-
Inland Chatham-
338 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pooler, moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah, Pooler, I-16/I-95 Interchange, Garden City, Port Wentworth,
Bloomingdale, Savannah Airport and Meinhard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3209 8138 3221 8124 3223 8120 3224 8119
      3224 8118 3210 8113 3198 8129
TIME...MOT...LOC 1938Z 218DEG 26KT 3212 8126

NED
Special weather statement, Aug 3, 3:39 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
339 PM EDT FRI AUG 3 2018

GAZ116-032000-
Inland Bryan-
339 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN COUNTY...

At 339 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Richmond Hill, moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Richmond Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3184 8135 3185 8137 3194 8141 3202 8134
      3202 8132 3198 8131 3195 8128 3195 8129
      3194 8128 3191 8126 3183 8135
TIME...MOT...LOC 1939Z 218DEG 26KT 3193 8133

NED
Special weather statement, Aug 3, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
407 PM EDT FRI AUG 3 2018

SCZ044-032045-
Dorchester-
407 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 407 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Slands Bridge, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville, Slands Bridge, Ridgeville, Givhans, Knightsville and
Jedburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3303 8016 3290 8030 3298 8038 3312 8028
TIME...MOT...LOC 2007Z 217DEG 10KT 3296 8030

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:13 PM EDTFlash Flood WatchCHSAllendale, Berkeley, Colleton, Dorchester, Hampton21 hr
Aug 3, 10:27 AM EDTSpecial Marine WarningCHS33 min
Aug 3, 10:33 AM EDTSpecial Weather StatementCHSCharleston27 min
Aug 3, 11:46 AM EDTSpecial Marine WarningCHS51 min
Aug 3, 2:14 PM EDTSpecial Weather StatementCHSAllendale31 min
Aug 3, 2:49 PM EDTSpecial Weather StatementCHSDorchester26 min
Aug 3, 3:10 PM EDTSpecial Weather StatementCHSBamberg35 min
Aug 3, 4:22 PM EDTSpecial Weather StatementCHSDorchester23 min
Aug 3, 4:32 PM EDTSpecial Weather StatementCHSJasper28 min
Aug 3, 4:48 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester87 min
Aug 3, 4:49 PM EDTSpecial Weather StatementCHSDorchester41 min
Aug 3, 5:22 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester83 min
Aug 3, 6:17 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester58 min
Aug 3, 6:57 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester33 min
Aug 2, 8:03 PM EDTAreal Flood AdvisoryCHSBulloch117 min
Aug 3, 3:22 PM EDTSpecial Weather StatementCHSEffingham38 min
Aug 3, 3:38 PM EDTSpecial Weather StatementCHSBryan37 min
Aug 3, 3:39 PM EDTSpecial Weather StatementCHSBryan21 min
Aug 3, 7:10 PM EDTAreal Flood AdvisoryCHSBulloch, Candler, Evans80 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.